Kansas, 2021

Hail and Damaging Winds in Kansas, June 20, 2021

June 20, 2021 · NWS TOP · 6 events in 3 counties and zones

Storms impact east-central Kansas during the evening hours of 6/20, producing ping pong size hail and winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Storms impact east-central Kansas during the evening hours of 6/20, producing ping pong size hail and winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 PM CDT Sun Jun 20 2021

.DISCUSSION...
Issued at 314 PM CDT Sun Jun 20 2021

Some severe storms possible this afternoon generally from Hiawatha
back through Council Grove and points southeast with a damaging wind
threat and hail being the primary concerns.  A cold front pushes
through overnight and brings Monday morning showers with a pleasant
start to the work week temperature-wise.

Today, the upper pattern has slightly amplified with a broader
trough east to west across the northern tier of the CONUS.  Another
shortwave is noted diving southeast through Montana at this hour.
Nearer to the forecast area, the primary shortwave has moved into
western IA with height falls just ahead of it per 12Z UA data.  At
the surface, a pre-frontal trough is noted across the area from east
of Marysville through the Manhattan area and becoming harder to
define with daytime mixing taking place.  The main cold front is
over south central NE extending into north central KS.

Mixing should continue this afternoon which will help to erode the
cap in place into the late afternoon.  A more well developed cu
field has been expanding and maturing north of the area into IA,
northwestern MO and southeastern NE vicinity.  Per SPC mesoanalysis
plots, MLCAPE has increased to around 3,000 J/kg over this general
area with MLCIN suggesting the environment is becoming more
uncapped.  Still a modest amount of MLCIN remains over the Topeka
forecast area.  With the better forcing displaced northeast of the
area, it will likely require more mixing and then the front to
advance into the area to help kick off storms that are anticipated
by late afternoon into early evening.  Again, this could be as far
north as from Brown Co back down through Morris Co or as far
southeast as the I-335 corridor.  Regardless of initiation time and
actual location, hazards anticipated will be mainly a damaging wind
threat with the inverted V sounding setup with DCAPE well about the
1,000 J/kg range.  Shear in the cloud bearing layer would likely
result in somewhat disorganized storms so rotation would likely be
best exhibited with early storms that remain semi discrete.  These
likely contain the hail threat too with probably around quarter size
hail considering the overall shear is forecast to remain under 40kts
and freezing level above 14kft.  However, if a well established
updraft can be maintained with a rotating storm then it would be
possible to see larger hail possibly up to 2 inch in diameter.  Not
everyone will see a storm this afternoon/evening and they will
generally move southeast of the area by 8-9pm.

Early Monday morning, the aforementioned shortwave should work into
the area through overall flow pattern bringing with it a more
widespread area of showers and some embedded thunderstorms.  This
would be welcome moisture to the area as many spots continue to dry
out with lower frequency of meaningful moisture as of recent.  Into
Monday afternoon an expansive high builds into the area bringing
very pleasant dry conditions through Tuesday and part of Wednesday.
Have left a mainly dry forecast through the week with only a couple
of small rain and storm chances into the end of this work week.
Another cold front is forecast to push into the area late Friday
bringing increased storm chances.  This will be a period of interest
with outdoor events going on across the area.  After the front
pushes through, we should be rewarded with a very nice weekend if
timing stays on track with current thinking.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Jun 20 2021

VFR conditions for this afternoon but storms may form over or
around the KTOP/KFOE terminals late this afternoon. They could
become severe and pose a wind hazard but quickly move southeast.
Mid level clouds move back in this evening ahead of another
weather system bringing showers and light rain into the morning
tomorrow. Winds turn northwesterly then northerly behind the cold
front that moves through later this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Jun 20, 2:17 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
317 PM CDT Sun Jun 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-212030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
317 PM CDT Sun Jun 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop along a frontal
boundary this afternoon and evening generally along and southeast
of a line from Brown county through Morris county. Damaging winds
will be the primary hazard with large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 5:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Sun Jun 20 2021

KSZ039-040-210000-
Shawnee-Douglas-
626 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pauline, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Topeka, Tecumseh, Richland, Lecompton, Clinton, Clinton Lake, Pauline
and Berryton.

This includes Kansas Turnpike between mile markers 172 and 194.

LAT...LON 3887 9575 3904 9578 3909 9560 3906 9560
      3905 9558 3907 9555 3907 9551 3905 9550
      3907 9546 3906 9540 3887 9538
TIME...MOT...LOC 2326Z 265DEG 31KT 3896 9568

Teefey
Special weather statement, Jun 20, 5:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 PM CDT Sun Jun 20 2021

KSZ026-040-210015-
Jefferson-Douglas-
653 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTH
CENTRAL DOUGLAS COUNTIES UNTIL 715 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northern Lawrence, Perry, Lecompton and Williamstown.

This includes Kansas Turnpike between mile markers 196 and 205.

LAT...LON 3913 9519 3898 9519 3897 9537 3907 9540
      3915 9518 3913 9518
TIME...MOT...LOC 2353Z 259DEG 43KT 3904 9530

Teefey
Special weather statement, Jun 20, 5:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
657 PM CDT Sun Jun 20 2021

KSZ039-040-210030-
Shawnee-Douglas-
657 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berryton, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southern Topeka, Richland, Clinton, Clinton Lake and Berryton.

This includes Kansas Turnpike between mile markers 190 and 193.

LAT...LON 3886 9536 3886 9550 3887 9550 3887 9568
      3895 9572 3903 9542
TIME...MOT...LOC 2357Z 260DEG 25KT 3891 9565

Teefey

The radar

The Topeka radar (KTWX), 53 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shawnee

When
June 20, 6:00 PM CST to 6:01 PM CST
Where
Shawnee County, Berryton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.930, -95.630

From photo on social media.

Hail, Shawnee

When
June 20, 6:07 PM CST to 6:08 PM CST
Where
Shawnee County, 2.99 mi NW of Richland
Measured
0.88 in hail
Reported by
Public
Coordinates
38.910, -95.560

Nickel sized hail and winds up to 30 mph reported.

Hail, Coffey

When
June 20, 7:11 PM CST to 7:12 PM CST
Where
Coffey County, 1.77 mi ESE of Ottumwa
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -95.770

Quarter size hail reported.

Thunderstorm Wind, Franklin

When
June 20, 7:11 PM CST to 7:12 PM CST
Where
Franklin County, 0.54 mi E of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -95.460

Also had hail of unknown size.

Thunderstorm Wind, Franklin

When
June 20, 7:13 PM CST to 7:14 PM CST
Where
Franklin County, 4.38 mi SW of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.570, -95.320

Video from twitter shows 12 inch diameter tree limbs broken. Tree appeared to be healthy. Time estimated by radar.

Thunderstorm Wind, Franklin

When
June 20, 7:32 PM CST to 7:33 PM CST
Where
Franklin County, 3.87 mi SW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.440, -95.320

Also had some dime sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965763, 965764, 965766, 965767, 965772, 965773.